I weighed myself this morning and found that I am up to 125 pounds. This means that I’ve gained a couple of pounds in about two weeks. It seems that ever since my thyroid dipped into Hypothyroidism, I’ve been gaining weight easily and quickly. On top of that, too, I’ve been feeling the food cravings and increased hunger from Seroquel. I didn’t feel this for the first couple of months because of the reverse side effects of Ritalin, but it seems as though I’ve built up a tolerance to the side of Ritalin such as decreased hunger and increased metabolism and did not do so with Seroquel. It’s common for people to develop tolerances to ADHD medication side effects but not as much with mental health medications such as Seroquel. This is because Ritalin is a stimulant and stimulants and their effects on people can behave differently than typical medications.
I know, too, that a GeneSight Test that I had showed that I have a tendency to gain tolerances to addictive medications such as stimulants and opiates. I do not have that tendency with mental health medications. My Psychiatric Nurse told me that this gene is one of the genes that is associated with addiction. I find that interesting because I have always had a high tolerance for alcohol, and this increased over time. But, because there are so many confounds in studies regarding addiction and the genetic basis for it, I will probably look over these sometime to find out how accurate my Provider’s statement is.
The results of the GeneSight test do provide an answer as to why I am at a point where Ritalin is no longer balancing out Seroquel in terms of weight gain. Because of the weight gain and other serious side effects of antipsychotics, my Psychiatric Nurse decided to wean me off of Seroquel. She told me that now that I am stable on ADHD medications (it takes about 6 months to fully stabilize), that I should be able to come off of Seroquel. This should stop the weight gain from Seroquel, but, I will still have to fight the weight gain from thyroid dysfunction, which I know can take some time to subside.
One of the reasons why I’m gaining weight in terms of Seroquel is that I am having to eat more right now to keep my blood sugar balanced. I seem to be starving quite often, and have a lot of food cravings for sweets. Of course, when I give into these sweets cravings, this contributes to weight gain and more blood sugar issues. If you don’t already know, Seroquel and other antipsychotics can destabilize blood sugar and can actually cause diabetes. Even though I’ve primarily been on Risperdal, Latuda, Olanzapine, and Seroquel, and have had food cravings on all of these, it seems to be the two antipsychotics that I’ve tried in the last year (Olanzapine and Seroquel) which are causing me to have increased hunger. I never had this as badly on Risperdal even though I gained probably 60 pounds due to the medication itself and overeating, but, Seroquel and Olanzapine are known to cause weight and blood sugar issues more so than Risperdal. My hunger issues were the worst when I was on Olanzapine, as was my weight gain, and I was on the diabetes medication Metformin while I was on it because of the problems it caused.
The issue I have with increased hunger, then, is not just weight gain but the fact that it is just incredibly uncomfortable and really annoying. We have to keep snack food in the house at all times, and sometimes I have to eat an extra meal. I also have to bring snacks with me whenever I leave the house. The worry for me with this situation is that both Type 1 and Type 2 diabetes run in my family. In addition, I’ve had blood sugar issues since I was a kid, to the point of where I have passed out before due to low blood sugar. And, my identical twin sister had gestational diabetes pretty severely in both of her pregnancies and now is considered Pre-Diabetic and at risk for developing Type 2 diabetes. My symptoms have always been more like Type 1 though. Because of this, it is harder for me to just not eat when I’m hungry like other people might do, and so I can’t fully ignore these symptoms.
I’m glad that my Psychiatric Nurse has decided to take me off of Seroquel. I decreased the dose from 300 to 200 the other night. I didn’t sleep well the first night that I lowered the dose, but have slept fine the two nights after that. It’s going to take a month, though, for me to wean off, and I worry about how much weight I’m going to gain during that time.
It is getting easier for me to eat healthy and ignore the sweets cravings mostly because when I eat sweets and other unhealthy food, it really bothers my stomach to the point of discomfort. And, as you might be picking up, I don’t like feeling physically uncomfortable. I never have. This is likely amplified by my sensory issues. I’m hoping that this will help me to stay on track in terms of my diet as much as is possible over the next month.
One more consideration, too, for why I’m gaining weight is that May and June are typically stressful times of the year for me. I have a couple of trauma anniversaries in June, and for some reason a lot of life events tend to happen in June. For example, when I was 13, both my Grandfather and Uncle passed away within weeks of each other in June. The year before, my mother had gotten into a bike accident in the spring/early summer and she almost didn’t live through it. I’ve had about 4 serious romantic relationships end in June, including both of the abusive relationships I was in with men that I met in AA. Although it is good that those relationships end, the end dates are still a sensitive time for me. Also, Father’s Day is a sensitive issue for me because my Dad prefers spending time with his sailing buddies and to go sailing (big boats or model yachts) over his family much of the time on Father’s Day. I think that he sees it as it is his day to choose what he wants to do, and he will usually choose one of his hobbies over us. He is very obsessed with his hobbies and always has been; we consider him pretty OCD, and there is always that chance that he has autism too, as it runs in our family. And finally, Marmalade passed away last June, which is a loss that still feels fresh and painful.
There are so many factors that cause weight gain that it is hard for me at least to narrow down exactly what is happening. Even when I gained all that weight from Risperdal, for example, there were likely other factors that were contributing to the weight gain. I remember, for example, that some part of me felt like gaining weight would make me less vulnerable to predators because I wouldn’t be so pretty. I found out that this definitely is not the case. I also was in highly stressful situations when I gained all of that weight. It wasn’t until I started to develop hobbies outside of AA and got out of domestic violence that I was truly able to get that weight off. And I did– I lost 50 pounds in a year and a half, even though I was on Risperdal part of the time. But, I’d been on Risperdal at that point for 7 or 8 years so I might have built some tolerance to it by that point.
Despite all of my weight fluctuations over the years, and the fact that I know that I can’t fully control it at all times, I still get incredibly frustrated and angry with myself every time that I gain weight, even if it’s due to medications. My parents are very obsessed with staying in shape and keeping weight low, as well as exercise. Growing up, we had diet foods in the house and my diet was very healthy yet bland. My mom has made a huge deal out of my weight gain in the past, which hasn’t helped me to cope with it at all. My extended family, too, is concerned with weight. About 3 of my Aunts are all a size 2 despite all of them being over 50, and 5 or 6 women in my family have been diagnosed with eating disorders. Because of this, I know that I have had unhealthy conditioning throughout my life regarding weight and body image. This makes my struggles with medication and thyroid weight even harder for me to cope with. I do use a lot of self-talk, though, to help myself through these periods.
I’ve said before, too, that I don’t want to buy a bunch of new clothes if I keep gaining weight. Again that would be annoying. I will just have to see what happens though. Right now, I am still fitting into most of my clothes just find, and I still do have pants that are the next size up from when I was losing weight a few years ago.
In addition to taking me off of Seroquel, I also increased my dose of Ritalin a couple of days ago. Earlier in the week, I accidentally took a second pill in the afternoon, and found myself surprisingly calmer and quite a bit more focused. David noticed this too. So, I talked to my provider and she recommended to increase the dose by a half tablet each time I take it (I take Ritalin twice a day). I can already tell that this is helping my focus, helping me to stay calm, and calming down my brain in general.
While it is hard to go through medication changes again, I’m glad that I’ll hopefully finally be off antipsychotics. It is frustrating to me that I developed such a dependency on them over the years even though I likely never needed them in the first place. I’m another victim of the medical profession’s tendency to over-medicate and misdiagnose people who suffer from mental health issues.
So, I’m just going to keep trucking along and working on staying healthy, not just for the reasons of body image but because I want to be healthy in general. I’m lucky, too, that my partner David is on board with this idea. He’s always looking for supplements and/or foods that will help with inflammation and my different health issues.
Thanks for reading! Feel free to comment below.